Roni Shye - June 26, 2018
Has your doctor ever warned you about taking statins with grapefruits? It may seem like a strange association, but certain statins like Lipitor (atorvastatin) and Zocor (simvastatin) that are used to lower cholesterol levels can interact with grapefruit and grapefruit juice and cause harmful side effects.
How do statins interact with grapefruit?
Statins are broken down in the liver by a select group of enzymes that also interact with chemicals in grapefruits. See More
Dr. Sharon Orrange - June 20, 2018
While it’s normal to lose a bit of hair every day, if you are experiencing excessive hair loss or balding, the medications you are taking could be to blame.
Here are 11 drugs that have been known to cause excessive hair loss:
1) Cholesterol-lowering medications — atorvastatin and simvastatin
Dr. Sharon Orrange - June 18, 2018
Joint pain, back aches, and other musculoskeletal complaints are among the most prevalent health issues out there. When it comes to joint pain specifically (known as arthralgia), arthritis is the most common cause. But before you blame your achy joints on arthritis, did you know that everyday medications can cause joint pain too? Here are 10 common offenders.
1) Antibiotic — levofloxacin
Tori Marsh - June 13, 2018
Patients often turn to generic medications for cheaper alternatives to brand-name drugs, but over the past couple years, prices for generics have increased substantially, and some of the most expensive generic medications run above $100 for a month’s supply. Every year, people are paying more for them despite insurance coverage due to high deductibles and formulary changes.
Katie Mui - June 08, 2018
We’re always amazed to hear from doctors and pharmacists who use GoodRx to help their patients save money — especially when it’s a matter of getting a medication or not at all. When we saw this tweet from Volunteers in Medicine (VIM), naturally, we reached out to learn more about their organization. We were able to speak with Patricia, Lead Medication Service Volunteer at the Cape May County free clinic, and Anne Marie, their Volunteer Coordinator, about the importance of savings programs like Patient Assistance Programs (PAPs) and GoodRx. See More
Dr. Sharon Orrange - June 05, 2018
Antidepressants, blood pressure drugs, and allergy medicines are some of the many popular medications that can affect your dreams, and not always in a good way.
Medications that influence the neurotransmitters in our brain — those same chemicals that affect our mood and alertness — often come with the reported side effect of causing disturbing dreams and nightmares. While nightmares occur in only 1–5% of folks using these medications, here is the list of the most common offenders. See More
Dr. Sharon Orrange - February 28, 2018
Muscle pain and cramps, diarrhea, and stomach upset are adverse reactions known to occur with atorvastatin and those deserve attention for sure. But, studies suggest that only around 50% of patients who receive a prescription for a cholesterol-lowering drug continue to take the medication 6 months later. See More
Dr. Sharon Orrange - October 04, 2017
Of the non-genetic causes of birth defects, medications are a well-known offender. Early in the first trimester, many women don’t yet know that they are pregnant. This is a high-risk time to be taking certain medications as this is the major period of organogenesis or development of the organs.
While the science is very limited (pregnant women are generally not included in medication safety studies) there are a handful of medications that are considered category X drugs, or drugs that should not be taken in women who are or may become pregnant. See More
Dr. Sharon Orrange - July 24, 2017
Doctors are often asked what ONE pill or supplement they would recommend, or take themselves. The answer to this, I have learned, depends on perspective—based on which specialty the physician practices. So, after 20 years of being surrounded doctors in many fields at an academic medical center, here is the one pill you should be taking, by specialty.
Dr. Sharon Orrange - July 10, 2017
The lungs are often subject to harmful side effects from medications because of their large contact surface. While more than 300 medications are known to cause some sort of drug-induced lung disease, some are bigger players than others.
What happens? The most common form of lung injury from medications is drug-induced interstitial lung disease. In the United States, approximately 3% of cases of interstitial (the tissue and space around the air sacs) lung disease are drug induced. See More